CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
Live CME Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2006-01-25): Rare cases of severe hepatotoxicity linked to telithromycin

Clinical

Rare cases of severe hepatotoxicity linked to telithromycin

Last Updated: 2006-01-25 12:12:09 -0400 (Reuters Health)

NEW YORK (Reuters Health) - Physicians in Charlotte, North Carolina report three cases of severe hepatotoxicity that appear to have been caused by the ketolide antibacterial agent telithromycin, in the Annals of Internal Medicine, published online on January 20.

Although there have been other reports of hepatotoxicity associated with telithromycin, "the biggest difference here was the outcome, with one patient dying and one requiring liver transplantation, which have not been reported before," co-author Dr. John S. Hanson, from Carolinas Medical Center, told Reuters Health.

He emphasized that "since being approved by the FDA in late 2004 there have been 2.7 million prescriptions written, so this type of reaction is quite rare."

Telithromycin is indicated for the treatment of respiratory tract bacterial infections. Bacteria that are resistant to other macrolides are often sensitive to telithromycin, according to background information in the article.

The three patients described in the paper presented with jaundice and markedly abnormal results on liver function tests within a few days of receiving telithromycin.

One patient improved upon withdrawal of telithromycin. Jaundice resolved within 2 weeks, and the patient's alanine aminotransferase level normalized by week 8.

The second patient developed icterus while on telithromycin. Liver enzyme levels were elevated, and abdominal ultrasonography showed a small echogenic liver with ascites and a right pleural effusion. One month later, CT scans showed a small liver with varices and splenomegaly. She subsequently underwent orthotopic liver transplantation.

The third patient was admitted to hospital 2 weeks after being prescribed telithromycin. He died 3 days later.

In the latter two cases, the authors report, histologic examination showed massive hepatic necrosis, consistent with drug-induced injury.

"At this point, these cases appear to be an idiosyncratic reaction, and it's difficult to sort out what the mechanisms are because there are probably many factors at play," Dr. Hanson said.

Two of the patients reported moderate alcohol use, he noted, "but when we did pathologic examinations of the livers there was no evidence of alcohol injury."

Dr. Hanson added: "As with any medication change, physicians should tell patients to alert the physician to any major significant change in any symptoms. Certainly if someone all of a sudden develops jaundice, nausea or vomiting, that would suggest liver dysfunction, and they would want them to let their physician know immediately."

Ann Intern Med 2006;144.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.